Can Steroids Cause a Bloody Nose?

Can steroids like Prednisone and nasal sprays like Flonase cause nosebleeds? What about anabolic steroids like Testosterone, and if so, why? In this guide, we'll look at some of the reasons why nosebleeds may occur following steroid use, while also asking if these effects are serious and are anything to worry about.

Anabolic Steroids Side Effects

Anabolic steroids like testosterone are incredibly useful drugs. When taken as prescribed, they can help to combat muscle loss associated with muscle wasting disease and can also help in cases of delayed puberty.

Testosterone is often seen in one of two ways: either as a drug that makes you freakishly big and strong or one that makes you angry.

In reality, it's a natural hormone and it supports a number of biological processes.

Of course, like all helpful medications, they can be abused and that's when the problems start.

Some users begin with small amounts to safely achieve the results that they seek. They try to keep everything under control by getting regular blood tests and using something known as "post cycle therapy", whereby they manage the side effects triggered by a hormone imbalance. But eventually, the effects aren't strong enough, the doses increase, and they start using huge quantities of steroids that have a very detrimental effect on their health.

Not only are they more likely to experience long-term side effects such as breast tissue growth, testicle shrinking, kidney disease, heart attack, and liver disease, but they are also more likely to be hit with short-term side effects like high blood pressure, increased heart rate, vision disturbances, stomach pain, stunted growth (in younger users) acne, and changes in behavior.

Can Anabolic Steroids Cause Nosebleeds?

Anabolic steroids can reduce the body's ability to form clots while also raising blood pressure. These won't necessarily cause nosebleeds directly but they can lead to heavier blood flow and make the problem seem much worse than it is.

Some of the other side effects associated with steroid use (including headaches) are also associated with higher rates of nosebleeds.

Can Nasal Steroids Cause Nosebleeds?

Corticosteroids like Prednisone can have similar side effects as anabolic steroids when it comes to nosebleeds. Corticosteroids may limit the body's ability to clot and make nose bleeds heavier and more problematic.

And that's not all, as corticosteroids can also cause nasal dryness, essentially damaging the delicate nasal lining and making it more prone to ruptures. The blood vessels in the nose are very thin and delicate and it doesn't take much for them to break.

Flonase, a steroidal nasal spray, may also irritate the nose, triggering nosebleeds.

Nosebleeds and Other Side Effects

Some of the other side effects of corticosteroids include weight gain, thinning of the skin, easy bruising, and even diabetes. If you experience any serious side effects using corticosteroids, call your doctor, explain your symptoms, and follow their advice.

Your doctor may advise you to stop your course of corticosteroids immediately. They may prescribe some other medications to help you out.